Kansas, 2009

Tornadoes and Hail in Kansas, May 13, 2009

May 13, 2009 · NWS ICT · 24 events in 7 counties and zones

A southward sagging cold front combined with abundant moisture to the south of this boundary to produce supercell thunderstorms across South Central and Southeast Kansas during the afternoon and evening of May 13th, 2009.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A southward sagging cold front combined with abundant moisture to the south of this boundary to produce supercell thunderstorms across South Central and Southeast Kansas during the afternoon and evening of May 13th, 2009.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 13, 2:25 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, May 13, 2:25 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT WED MAY 13 2009

.DISCUSSION...

MAIN FORECAST CONCERNS ARE SEVERE WEATHER AND FLOODING POTENTIAL
TONIGHT AND AGAIN FRIDAY.

TONIGHT:
COLD FRONT IS MOVING SOUTHEAST THROUGH KANSAS THIS AFTERNOON...WITH
A WIND SHIFT STRETCHING FROM HARPER TO WICHITA TO NEAR MARION AT
20Z. THE COLDER AIR IS STILL ACROSS NORTHWEST KANSAS AND INTO
NEBRASKA...WITH GUSTY WINDS AS WELL. THE PRE-FRONTAL TROUGH IS
MAKING STEADY PROGRESS EASTWARD...AND IS EXPECTED TO BE EAST OF THE
FORECAST AREA AROUND SUNSET. THEREFORE...THE SEVERE THREAT FOR
TONIGHT WILL BE LIMITED TO FAR SOUTHEAST KANSAS. THERE COULD STILL
BE SOME SCATTERED SHOWERS AND THUNDERSTORMS BEHIND THE WIND
SHIFT...BUT THOSE WOULD NOT BE SEVERE.

THERE IS STILL A FLOOD THREAT WITH THESE STORMS THIS AFTERNOON AND
TONIGHT...ESPECIALLY WITH ALREADY SATURATED SOIL...SO WE WILL KEEP
THE FLOOD WATCH GOING AS IS.

THURSDAY-FRIDAY:
THURSDAY WILL BE A BRIEF RESPITE BETWEEN WEATHER SYSTEMS...ALTHOUGH
THERE COULD BE A FEW SHOWERS OR THUNDERSTORMS IN SOUTHEAST KANSAS
DURING THE DAY. ANOTHER FRONT WILL BE COMING THROUGH THE FORECAST
AREA DURING THE DAY ON FRIDAY...WITH ANOTHER CHANCE FOR SEVERE
WEATHER AND FLOODING. WOULD EXPECT STORMS TO DEVELOP IN THE
AFTERNOON NEAR THE FRONT...AND DEVELOPING INTO A LINE OF STORMS.
MODELS ARE INDICATING A GREATER CHANCE FOR HEAVY RAINFALL WITH THE
STORMS ON FRIDAY...SO A FLOOD WATCH FOR FRIDAY AND FRIDAY NIGHT MAY
BE NEEDED WITH THE NEXT COUPLE FORECASTS.

SATURDAY-TUESDAY:
THERE MAY BE SOME LINGERING PRECIPITATION ON SATURDAY...MOST LIKELY
IN SOUTHEAST KANSAS...SO WILL LEAVE SOME PRECIPITATION CHANCES IN
THE FORECAST. AFTER THIS SYSTEM MOVES EAST OF THE FORECAST
AREA...THE PATTERN BECOMES LESS ACTIVE FOR THIS AREA.
DRIER...SUNNIER...AND WARMER WEATHER IS EXPECTED FOR THE END OF THE
WEEKEND AND EARLY NEXT WEEK. MODELS BEGIN TO DIVERGE ON SOLUTIONS
FOR THE END OF THIS PERIOD...BUT THE GENERAL PATTERN SHOULD REMAIN
FAIRLY DRY.

SCHRECK

&&

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THE MAIN CONCERN WITH THIS TAF ISSUANCE IS THE POTENTIAL FOR
SEVERE STORMS AT THE CHANUTE TAF SITE LATE THIS AFTERNOON. LATEST
SURFACE ANALYSIS WAS SHOWING THE COLD FRONT CONTINUING TO MAKE
STEADY PROGRESS TO THE SOUTHEAST. THIS FRONT APPEARS TO BE NEAR
HUT AND SLN AND SHOULD MOVE THROUGH DURING THE NEXT HOUR OR SO.
THIS COLD FRONT SHOULD THEN MOVE THROUGH THE ICT TAF SITE AROUND
22Z. LATEST VISIBLE IMAGERY WAS INDICATING A DECENT CAP IN
PLACE...BUT THE CEILINGS WERE CONTINUING TO CLIMB WHICH SHOULD
HELP ERODE THE CAP ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS AFTER
4 PM OR SO. THESE STORMS WILL MOST LIKELY AFFECT THE CNU TAF SITE
AND POSSIBLY ICT...BUT THE BETTER CHANCES WILL BE AT CNU BETWEEN
21Z AND 00Z. IT COULD ALSO BECOME QUITE WINDY BEHIND THE FRONT AND
MESOSCALE SYSTEM LATE THIS AFTERNOON AND THIS EVENING. WE WILL
KEEP AN EYE ON THIS POTENTIAL AS THE FRONT BEGINS TO LITE UP.
CEILINGS WILL GENERALLY BE IN THE VFR CATEGORY EXCEPT WHERE THE
THUNDERSTORMS ARE EXPECTED TO PASS THROUGH.

COX

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    51  71  59  81 /  10  10  20  40
HUTCHINSON      49  71  56  76 /  10  10  20  40
NEWTON          49  71  56  77 /  10  10  20  40
ELDORADO        48  70  55  79 /  20  10  20  40
WINFIELD-KWLD   55  69  60  83 /  30  20  20  40
RUSSELL         43  71  54  76 /  10  10  20  40
GREAT BEND      44  71  53  77 /  10  10  20  40
SALINA          46  72  56  77 /  10  10  20  40
MCPHERSON       48  71  55  76 /  10  10  20  40
COFFEYVILLE     57  73  63  84 /  90  30  30  40
CHANUTE         52  72  61  82 /  90  30  30  40
IOLA            51  72  58  82 /  90  20  30  40
PARSONS-KPPF    55  73  62  82 /  90  30  30  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH THURSDAY MORNING FOR KSZ053-069>072-093>096-
098>100.

&&
Hazardous weather outlook, May 13, 3:34 PM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
434 PM CDT WED MAY 13 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-142145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
434 PM CDT WED MAY 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
ALONG A COLD FRONT. WITH THE ATMOSPHERE BEING VERY UNSTABLE...THE
STORMS SHOULD INTENSIFY QUICKLY AND BECOME SEVERE. THE SEVERE
STORMS ARE MOST LIKELY EAST OF I-35.

THE PRIMARY THREATS WILL BE DAMAGING DOWNBURST WINDS AND FLOOD
PRODUCING RAINFALL. SEE THE LATEST FLOOD WATCH FOR THE LATEST
INFORMATION ON THE FLOODING POTENTIAL. GOLF BALL OR LARGER HAIL
WILL ALSO BE POSSIBLE FROM THE STRONGEST AND MOST ORGANIZED STORMS.
A BRIEF AND ISOLATED TORNADO CANNOT BE RULED OUT...BUT TORNADOES
ARE NOT EXPECTED TO BE THE MAIN THREAT. THE SEVERE THUNDERSTORM
THREAT SHOULD WANE TOWARDS MIDNIGHT...HOWEVER THE FLOOD THREAT
WILL INCREASE THROUGHOUT THE EVENING AND OVERNIGHT FOR SOUTHEAST
KANSAS...ESPECIALLY FOR COUNTIES NEAR THE OKLAHOMA BORDER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STORMS COULD RETURN TO AREAS NEAR THE OKLAHOMA BORDER ON
THURSDAY. ADDITIONAL FLOODING COULD OCCUR DUE TO RECENT HEAVY RAIN
AND PROLONGED RAINFALL THURSDAY. THERE IS CONSIDERABLE UNCERTAINTY
HOW LONG THE RAIN COULD PERSIST...SO CONTINUE TO CHECK FOR LATER
UPDATES. SMALL HAIL IS ALSO POSSIBLE THURSDAY AND THURSDAY NIGHT
WITH ANY OF THE STORMS.

ANOTHER COLD FRONT WILL MOVE ACROSS THE AREA FRIDAY AND FRIDAY
NIGHT. STORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT ON FRIDAY
AFTERNOON...AND BECOME MORE NUMEROUS FRIDAY NIGHT. ANY OF THESE
STORMS WILL HAVE A GOOD CHANCE OF BECOMING SEVERE. FLOODING WILL
ALSO BECOME A THREAT...ESPECIALLY FRIDAY NIGHT AS THE STORMS
BECOME MORE WIDESPREAD.

THUNDERSTORMS MAY LINGER ON SATURDAY...HOWEVER THESE STORMS ARE
NOT EXPECTED TO BE STRONG OR SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS LIKELY THIS EVENING...GENERALLY
ALONG AND EAST OF I-35.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

SCHRECK

In the hours before

Special weather statement, May 13, 4:00 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
500 PM CDT WED MAY 13 2009

KSZ069-070-132230-
BUTLER-GREENWOOD-
500 PM CDT WED MAY 13 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER AND GREENWOOD COUNTIES...

AT 459 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
ALONG A LINE EXTENDING FROM 11 MILES WEST OF MADISON TO AUGUSTA...AND
MOVING EAST AT 30 MPH.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL
Special weather statement, May 13, 4:29 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
529 PM CDT WED MAY 13 2009

KSZ069-070-132300-
BUTLER-GREENWOOD-
529 PM CDT WED MAY 13 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER AND GREENWOOD COUNTIES...

AT 528 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF
CASSODAY TO 6 MILES NORTHEAST OF DOUGLASS...AND MOVING EAST AT 20
MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL

The radar

The Wichita radar (KICT), 58 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

21 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Butler

When
May 13, 4:35 PM CST
Where
Butler County, 0.69 mi N of Leon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.690, -96.780

Hail, Butler

When
May 13, 4:40 PM CST
Where
Butler County, 3.89 mi NE of Leon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.720, -96.730

Hail, Cowley

When
May 13, 5:30 PM CST
Where
Cowley County, 7.43 mi ENE of Atlanta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.460, -96.640

Hail, Cowley

When
May 13, 5:31 PM CST to 5:32 PM CST
Where
Cowley County, 7.26 mi E of Atlanta
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
37.450, -96.640

Hail, Cowley

When
May 13, 5:35 PM CST
Where
Cowley County, 5.77 mi NNE of Cambridge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.400, -96.640

Hail, Cowley

When
May 13, 5:39 PM CST
Where
Cowley County, 2.07 mi N of Cambridge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.350, -96.670

Hail, Sumner

When
May 13, 5:39 PM CST
Where
Sumner County, 0.69 mi S of Geuda Spgs
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.110, -97.150

Hail, Cowley

When
May 13, 5:50 PM CST
Where
Cowley County, 1.65 mi E of Arkansas City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.070, -97.020

Tornado, Cowley

When
May 13, 5:55 PM CST to 5:58 PM CST
Where
Cowley County, 2.42 mi SE of Cambridge to 3.11 mi ESE of Cambridge
Rating
EF0
Path length
0.81 mi
Path width
75 yd
Reported by
Law Enforcement
Coordinates
37.298, -96.636

A brief touchdown occurred in open country. No damage occurred.

Hail, Cowley

When
May 13, 5:55 PM CST to 5:56 PM CST
Where
Cowley County, 0.55 mi E of Arkansas City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.070, -97.040

The hail only lasted for a short period of time.

Hail, Allen

When
May 13, 6:00 PM CST
Where
Allen County, 2.18 mi E of Moran
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.920, -95.130

Hail, Allen

When
May 13, 6:00 PM CST
Where
Allen County, 1.38 mi N of Iola
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.940, -95.400

Hail, Allen

When
May 13, 6:06 PM CST
Where
Allen County, 4.95 mi W of Iola
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.930, -95.490

Hail, Allen

When
May 13, 6:11 PM CST
Where
Allen County, La Harpe
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
37.920, -95.300

Hail, Allen

When
May 13, 6:20 PM CST
Where
Allen County, Moran
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.920, -95.170

Hail, Chautauqua

When
May 13, 6:23 PM CST
Where
Chautauqua County, 1.3 mi ENE of Cedar Vale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.110, -96.480

The hail was accompanied with 50 mph winds.

Thunderstorm Wind, Chautauqua

When
May 13, 6:55 PM CST
Where
Chautauqua County, Elgin
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.000, -96.280

The winds were estimated between 50 and 60 mph.

Hail, Chautauqua

When
May 13, 7:00 PM CST
Where
Chautauqua County, 1.16 mi E of Elgin
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.999, -96.259

Hail, Neosho

When
May 13, 7:20 PM CST
Where
Neosho County, 3.49 mi E of St Paul
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.515, -95.107

Hail, Neosho

When
May 13, 7:23 PM CST
Where
Neosho County, 0.55 mi E of St Paul
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.520, -95.160

Hail, Labette

When
May 13, 8:05 PM CST
Where
Labette County, 2.84 mi ESE of Mound Vly
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.190, -95.370

Hail, Labette

When
May 13, 8:25 PM CST
Where
Labette County, 0.88 mi SE of Altamont
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.190, -95.290

Hail, Labette

When
May 13, 8:30 PM CST to 8:37 PM CST
Where
Labette County, 0.55 mi W of Oswego to 0.57 mi WSW of Oswego
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.170, -95.110

The hail ranged in size from 3/4 of an inch to one inch.

Tornado, Labette

When
May 13, 8:49 PM CST to 8:51 PM CST
Where
Labette County, 1.48 mi S of Chetopa to 1.52 mi SSE of Chetopa
Rating
EF0
Path length
0.26 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
37.009, -95.077

The tornado briefly touched down in an open area and did not cause any damage. The report came from the county sheriff.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyThe tornado archive for Kansas, 2009Warnings in Kansas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170265, 170267, 170274, 170268, 170269, 170275, 170276, 170277, 158827, 170278, 170279, 170280, 170281, 170282, 170284, 170286, 170289, 170292, 170294, 170295, 170296, 170298, 170303, 158830.